I usually get Botox every 4 months in my forehead. I recently switched doctors and have noticed the Botox will last 6-8 months which is great for me. However, during the injections on my right side of my forehead I will get 1-2 very sharp shooting pains that go all the way from the injection site to nearly the top of my skull. This has happened both times I have went to this plastic surgeon.It quickly goes away but if I scratch my right forehead I still feel a slight shooting sensation. Normal?
Sharp Shooting Pain During Botox Procedure. Is This Normal?
Doctor Answers (9)
Sharp shooting pain during Botox treatment
There are several small sensory nerves that travel up the forehead. If the needle from the Botox treatment comes near these nerves, it is possible to get a sharp, shooting pain that goes up to the top of the head. It is nothing worrisome, as there is no damage to the nerve. You mention that you can still have a slight shooting sensation afterwards when you scratch the area, and this should resolve completely. If it does not, I would consult with your treating physician.
Shooting Pain With Botox Injection
Sharp Pain during Botox Injection
The face and head are filled with nerve fibers and if one of these happened to be irritated by the injection, it is possible that you're continuing to feel residual pain when you stimulate the nerve. However, this should be temporary, as nerves will heal themslves, albeit sometimes slowly. Not to worry!
You might also like...
Nerve-related sensation during/after Botox is not worrisome
Sometimes a small skin nerve gets bumped into, hit or even pierced during a Botox injection and will cause a sharp pain or "zinger" that is momentary. Once the nerve is irritated by the mild trauma it may be reactive, such as you described when you rubbed the skin in the same spot. This happens occasionally and is nothing to worry about. It will go away. Discuss it with your treating physician, though it may not be something that can be avoided.
By the way, I've had the same thing happen to me with a Botox injection, and it eventually went away.
Painful Botox injection
Great question. There are several sensory nerves in your forehead starting at your eyebrow traveling toward the hairline. The needle from your botox injection can come close to these nerves causing compression or swelling near the nerve. This can sometimes cause pain at the time of injection and on going sensitivity afterwards. The good news is that it is usually temporary and rarely results in damage to the nerve. Just speak with your plastic surgeon, and they can make minor modifications to their injection technique.
Sharp shooting pain during Botox injection
What you are experiencing is the sensory nerve irritation from either the needle or the Botox. These small nerves travel and branch out from the eyebrow area all the way to the top of the scalp. Most of the time this sensation is temporary and goes away by itself. Because the nerves are not located at identical location for each person, it's quite possible to hit it or be very near it during the injection process. Discuss this with your plastic surgeon will help and maybe adjust or slightly alter the injection sites in the future.
Stewart Wang, MD FACS, Wang Plastic Surgery
Pain during Botox injection
Injecting Botox is not usually a painful procedure. However, it is possible to touch or get near a tiny nerve and cause a short "shock" of a pain. This will go away quickly and do no damage. Won't stop you from doing this again
Shooting pain during Botox injections
It's not common nor uncommon to have this occur, but it is temporary. While we all like to believe our bodies have perfect symmetry, the fact is that they don't, even underneath. So while on one side you may have sensory nerves in one area, on the other side, those nerves may be a tiny bit higher or lower, so they are being affected by the injections. Just let your injector know for the next time, and he/she may be able to adjust it so you don't have this occur. But it's not dangerous either way.
Botox and pain during injections
It sounds like your provider is near one of the numerous sensory nerves while injecting, that branch across the forehead. Discuss this with them next treatment and let them know you're feeling pain - it's not common, nor uncommon to be very sensitive if the injection disturbs nearby nerves.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.